Wellbutrin and Hair Loss
Some people taking Wellbutrin are concerned about the possibility of experiencing hair loss due to this antidepressant. According to its manufacturer, hair loss is a rare side effect that may be experienced by somewhere between 1 in 100 and 1 in 1000 men and women taking this drug.
How Wellbutrin May Cause Hair Loss
The type of hair loss that can occur in people taking Wellbutrin is known as telogen effluvium. This condition is characterized by widespread thinning of the hair, and usually occurs in response to stress such as depression or adjusting to a new medication. The good news, however, is that this side effect is often temporary and reversible. Hair normally grows back around six months after discontinuing the medication.
It is not known how Wellbutrin causes hair loss but this side effect has also been noted in other mood-affecting medications, including selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants (TCAs). In rare case reports of patients experiencing hair loss associated with antidepressant drugs, the severity of hair loss seems to be dose dependent which means that taking higher doses of antidepressant drugs may cause significant hair loss at a shorter period of time.
Significant hair loss due to antidepressants can be distressing as such should be carefully monitored and reported to a healthcare provider for appropriate recommendation. Although it is not apparent, hair loss can affect the overall treatment goal. For some patients, this side effect can potentially lead to noncompliance with the treatment regimen, worsening of the symptoms and causing a relapse.
Managing Hair Loss With Welbutrin
It is important that you report to your healthcare provider the first sign of this side effect. Remember that hair loss caused by Wellbutrin is actually reversible. Your healthcare provider will perform a complete physical evaluation before making any recommendations. It is possible that the hair loss is not primarily caused by bupropion but by other ingredients of the drug or other underlying medical conditions.
If the hair loss is caused by Wellbutrin and becomes bothersome, your healthcare provider may consider adjusting your dose of Wellbutrin or switching your medication to a different type of antidepressant drug. It appears that discontinuing use of Wellbutrin is the most effective way of stopping hair loss.
However, never stop taking Wellbutrin without consulting your healthcare provider. Abruptly discontinuing use of this antidepressant drug can lead to withdrawal symptoms. Your healthcare provider will give you instructions on how to safely discontinue use of this drug.